I started on 50 mcg of levothyroxine last October but by February was increased to 100 mcg due to persistent symptoms. In March my TSH was 0.04, T4 30.2pmol/L and T3 7.7 pmol/L. I dropped down to 75mcg of levo but after 2 weeks felt so awful, I decided to come down to 50mcg and stick with that dose. After about a week I started to feel much better and felt fantastic up until 3 weeks ago. All the tell tale symptoms of hypothyroid came back and my test results now show my TSH 6.9, T4 12.9 and T3 5.1. I am now back up to 75mcg but there is absolutely no sign of improvement and I feel worse than ever. Every morning I wake up praying for an improvement but there is no sign. Am I being too impatient and need to wait longer? I seem to have responded to treatment much quicker in the past. My G.P says to go and have another test in 6 weeks but that seems like an eternity away. Your thoughts are very much appreciated x
How long should it take to see an improvement i... - Thyroid UK
Frazzie, it can take 7-14 days to feel a response to a dose change. The fluctuations in thyroid function requiring dose changes suggest you may have autoimmune thyroid disease (Hashimoto's) and flare ups are making it difficult to stabilise your medication. Ask your GP to test thyroid peroxidase antibodies (TPOab) when you have your next thyroid function test. If your symptoms haven't improved you could ask for a TFT in 4 weeks rather than waiting for six weeks.
Gluten-free diet is often beneficial for Hashi patients and can reduce antibodies and the intensity and frequency of Hashi attacks.
Thankyou for responding so quick. I think you are on the money regarding Hashimotos. I have had a high reading for antibodies in the past. I did put it to my gp that perhaps the fluctuations were caused by auto immune flair ups but she didn't seem to know. I will commence a gluten free diet but also wondering whether armour might be a better alternative although when my TSH is on the lower side my T3/T4 is a decent level. I guess I shall look through the Hashi threads as I really don't know much about it. Perhaps time for an endo referral? How does everyone else manage to get stable with Hashi's?
Frazzie, Some people think that Armour and NDT can exacerbate Hashi's and T4 or T3 might be more appropriate. I'm really not sure most endos are clued up about Hashimoto's, or autoimune thyroid disease as they seem to prefer to call it. Dietary changes can help especially cutting gluten and avoiding raw goitrogens.
I have been told it can take upto 3 months to feel any changes. Or maybe it's a 'fob off' , seem to have been fobbed of for some years now. I was diag with autoimmune, Hashi's... don't know what I am now , but I seem pretty messed up.
How did you feel on the 100mcg dose? Did you feel ill on that too?
When I was on 100mcg I felt quite well for about 6 weeks (a bit wired actually) but I never stopped losing my hair. Then I started to feel really unwell again and when I had my bloods checked my TSH was 0.04, T4 30.2 and T3 7.7. All really deranged. I started taking alternate doses of 75mcg/50mcg but didn't improve so my GP put me up to 75mcg. I still felt overmedicated so I made the decision to drop to 50mcg, stop all supplements (iron, olive leaf extract, hair supplements) to try and get a baseline. Clearly during the transition from going suppressed to high TSH I felt 'normal'. My hair stopped falling out and I have never felt better. I remained like that for 6 weeks. Within 3 days, of that feeling I have am back to square one. My hair is falling out, joint pain, rash all over my face, so muddled its like I am drunk and very very pale with dark circles under my eyes. a far cry from where I was a couple of weeks ago. I am thinking I maybe anaemic now as well as I feel breathless (may account for the paleness?) I am going to ask my gp for further blood tests for ferratin, B12, iron, Vit D Folate and possible adrenal function test. I can't see how I can work on my TSh results in isolation. I feel really frustrated because I have now been on 75mcg for 2 weeks and feel worse than ever. Poppy Rose I don't think 3 months is acceptable and you should remain assertive and present back to your doctor before if you are not better. I am wondering now about treating my adrenals but not clear really on the risk whilts taking levo. Arrghhhhhhhhh......